|This article needs additional citations for verification. (July 2010)|
Cotton fever is a condition that is often associated with intravenous drug use, specifically with the use of cotton to filter drugs like heroin. It has been established that the condition derives from an endotoxin released by the bacteria Pantoea agglomerans which colonizes cotton plants, not from the cotton itself. A condition very similar to cotton fever was described in the early 1940s among cotton-farm workers. The term cotton fever was coined in 1975 after the syndrome was recognized in intravenous drug users. However, some sources have attributed the symptoms of cotton fever with sepsis occasioned by unsafe and unsanitary drug injection practices. This is borne out by the fact that cotton fever symptoms have occurred among all intravenous drug users, with various filter materials utilized.
Signs and symptoms
Signs and symptoms of cotton fever usually appear within 22 minutes after injection, but may come on gradually over the course of a few hours.[medical citation needed] In addition to fever, they may include headaches, malaise, chills, nausea, extreme joint and muscle pain, a sudden onset of dull, sharp, piercing or burning back and kidney pain, tremors, anxiety, shortness of breath, and tachycardia. The fever itself usually reaches 38.5–40.3 °C (101.3–104.5 °F) during the full onset. Extreme chills and uncontrollable shivering are common. The symptoms of cotton fever resemble those of sepsis and patients can be initially misdiagnosed upon admission to a hospital.
Cotton fever rarely requires medical treatment but is sometimes warranted if the high fever does not break within a few hours of the onset. It will usually resolve itself within a day. Soaking in a warm bath along with a fever reducer can alleviate symptoms. Extreme cases (particularly severe or long-lasting) can be treated with antibiotics.
- Heroin Helper "Cotton Fever" Article for IV Drug Users
- “Cotton fever”: A benign febrile syndrome in intravenous drug abusers
- “Cotton fever” in narcotic addicts
- D. W. Harrison and R. M. Walls, "'Cotton Fever': a benign febrile syndrome in intravenous drug abusers", Journal of Emergency Medicine, March–April 1990, pp. 135-139
- R. Ferguson, C. Feeney, and V. A. Chirurgi, "Enterobacter agglomerans--associated with cotton fever", Archives of Internal Medicine, October 25, 1993, pp. 2381-2382.
“Cotton fever”: A benign febrile syndrome in intravenous drug abusers The Journal of Emergency Medicine, Volume 8, Issue 2, Pages 135-139 David W. Harrison, Ron M. Walls
“Cotton fever” in narcotic addicts Journal of the American College of Emergency Physicians, Volume 7, Issue 7, Pages 279-280 Thomas Shragg
Citing articles (8) Shooting up: The interface of microbial infections and drug abuse 2011Journal of Medical Microbiology Kaushik K.S., Kapila K., Praharaj A.K.